CSN Login
Members Online: 17

Curious about cisplatin

Rej0328
Posts: 21
Joined: Sep 2011

I am done with my treatments. But when I was getting chemo, cisplatin and 5fu I was so sick I ended up in the er 3 times. The vomiting was so bad I was retching. Couldn't brush my teeth, take a pill, swallow a drop of water. Did this happen to anyone else?

AZANNIE
Posts: 390
Joined: Mar 2011

Congrats on completing treatments! Now the healing can begin! Sorry about your chemo experience. I had mitomycin and 5FU. I did okay with the chemo. It was the radiation that caused problems for me, but actually the chemo probably intensifed the effects of radiation. I ended up in the ER, too - 2 times. The second time I was hospitalized. I'm almost 4 months post treatment and doing much better.

AZANNIE
Posts: 390
Joined: Mar 2011

Were you given any anti nausea medication before chemo? They gave me something before starting chemo (don't remember the name) and then I had a prescription for nausea - compazine. When I was in the hospital I was given Zofran which helped.

Rej0328
Posts: 21
Joined: Sep 2011

Yes, they gave me a lot of nausea meds. But when the sickness came I couldn't take anything as I threw it up. It was funny, my cancer dr told me i probably should have drank alcohol when I was younger then I would have a stronger stomach.

Angela_K
Posts: 374
Joined: Jan 2011

But I had the Mitomycin/5FU cocktail. Got just a little green, but didn't have to take meds for it. Food tasted 'off' for about a week, maybe 2.

I'm so sorry you've been so sick to your stomach. It's hard enough enduring all of this without having that level of stomach sickness to contend with.

Blessings to you.

(Ah,ha! Just read your comment about drinking. Well, that explains it. Beer and I have been friends for a loooooong time. :):))

angela

mp327's picture
mp327
Posts: 3017
Joined: Jan 2010

If I had only known that previously drinking alcohol before going through chemo would help avoid nausea! lol!

z's picture
z
Posts: 1261
Joined: May 2009

I'm sorry about your nausea, I had the myto also, and I haven't had a drink since 2-14-88, now I'm sure you'll figure out that I probably had plenty to drink before that, and I didn't have to take nausea pills but once or twice, and otherwise I was fine. I did have the metallic taste in my mouth. I wish you well. Lori

lizdeli's picture
lizdeli
Posts: 522
Joined: Jul 2009

I did have Cisplatin. Fortunately I handled it very well. I was queasy most days but never threw up. I did take the nausea pills from day 1 just in case and I guess that helped. I had the metal taste in my mouth for months but in time that went away.
Liz

NJR
Posts: 82
Joined: Oct 2011

I had a very similar reaction to the Cisplatin. For the longest time I attributed it to the 5FU but didn't find out what it really was until I started Cisplatin in conjunction with the Radiation. The vomiting was so forceful that the Ensure they were giving me via PEG came out my tear ducts and into my eyes. Cisplatin is a very formidable poison but without it and an initial dosage that was double what is normally prescribed I wouldn't be here as they had already told my daughter that there was little hope that I would make it beyond the first treatment. In fact, they gave me the treatment and placed me in a hospital hospice room.

The strangest thing about the Cisplatin that I found was that I felt no ill effects until after the 5th day each time.

Rej0328
Posts: 21
Joined: Sep 2011

You have made me feel so much better. I thought I was the only one. I was violently ill with it, but you are right we needed it to save our lives. I thought I was a whimp. I couldn't even brush my teeth, that would also make me vomit. Thank you so much.

NJR
Posts: 82
Joined: Oct 2011

No, you're by no means the only one. According to the nurses and doctors on my team, Cisplatin is one of, if not the harshest of all the chemo drugs but for cancers such as mine (tonsil which had spread to multiple lymph nodes)among the most effective in taking a tumor down in size so that it can be treated further. Strangely however in my case, without radiation it's ability to cure is nil.
Greater minds explained to me that my reaction was due to the dosage that I received, however people with smaller dosages do indeed have severe reactions to this drug. We all have different genetic makeups, different states of health and about a dozen other things that we have no control over how we react to it.
Up until a relatively short time ago Chemotherapy with Cisplain was done strictly on an inpatient basis. If you read any of the forums where Cisplatin is the chemo of choice (head and neck for one) you will find that a large percentage of those who take it wind up in the emergency room and the hospital after one or two treatments, especially when done in conjunction with Radiation. This is why they do not give any other of the combination chemo drugs when radiation is used.

Best of luck to you. Rest assured though, you're never alone.

Lorikat's picture
Lorikat
Posts: 562
Joined: Jul 2011

I had cisplatin as well.....did not want to eat and was queasy but took nausea meds every day and actually only threw up twice....will know in January if the treatment did all we hoped.....5FU, Cisplatin and radiation.....I have good feelings about it....Lorie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network